Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2004, 7:13 PM CDT for Johnson County, Washington County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 7:13 PM CDT (00:13 UTC)
- Expired
- May 20, 2004, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3597 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS53 KDVN 210013 SVRDVN IAC103-183-210115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 714 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JOHNSON COUNTY IN EAST CENTRAL IOWA NORTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA * UNTIL 815 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KALONA...OR ABOUT 14 MILES NORTHWEST OF WASHINGTON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KALONA AND RICHMOND BY 720 PM CDT RIVERSIDE BY 735 PM CDT HILLS BY 745 PM CDT LONE TREE BY 755 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4156 9182 4143 9182 4144 9139 4162 9139 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:13 PM CDT, 4 hours earlier.
Area forecast discussion, May 20, 3:13 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 313 PM CDT THU MAY 20 2004 .SYNOPSIS... YE OLD SURFACE FRONT IS POSITIONED TODAY FROM SOUTHERN WISCONSIN THROUGH SOUTHWEST IOWA INTO CENTRAL KANSAS. AS IN THE PAST SEVERAL DAYS...THE FRONT CONTINUES TO BE STRONG...WITH A 25 DEGREE TEMPERATURE GRADIENT ACROSS THE FRONT AND DEWPOINTS IN THE LOWER 70S ALONG THE FRONT. THE 850MB FRONT IS ALSO LOCATED SOUTHWEST TO NORTHEAST ACROSS IOWA...WITH VERY HIGH LEVELS OF MOISTURE POOLED ALONG IT. CURRENT SATELLITE AND RADAR TRENDS SHOW A WEAKENING SURFACE CAP OVER CENTRAL IOWA AND ELEVATED CONVECTION ALREADY INCREASING ALONG AND SOUTH OF INTERSTATE 80. AS WAS THE CASE YESTERDAY...ALOT OF THIS FORECAST ISSUANCE WILL DEPEND ON THUNDERSTORMS INITIATING OVER IOWA DURING THE AFTERNOON AND EVENING...WHICH IS LIKELY. IF THE CAP WERE TO HOLD AS WAS THE CASE LAST NIGHT...CONVECTION WOULD BE MORE PRONOUNCED NORTH AND WEST OF IOWA TONIGHT. .SHORT TERM...(TONIGHT AND TOMORROW) PRIMARY CONCERN IN THIS PERIOD WILL BE ISOLATED SEVERE TONIGHT WITH HEAVY RAIN. NON-LINEAR MESOSCALE FORCES WILL UNFORTUNATELY BE DOMINANT DURING THE NEXT SEVERAL DAYS...KEEPING BUST POTENTIAL HIGH...ALONG WITH THE EQUALLY HIGH THREAT OF HEAVY RAIN AND BOUTS OF SEVERE WEATHER. WILL GO WITH LIKELY POPS NORTH OF HIGHWAY 34 THIS DURING THE EVENING AND OVERNIGHT...AS STRONG LLJ IS AIMED AT THE AREA...WHICH WILL LIKELY HAVE SOME UPDRAFTS NEAR THE SURFACE BOUNDARY NEAR HIGHWAY 34. THIS COULD RESULT IN A SIGNIFICANT HEAVY RAIN AND FLOODING EVENT...HOWEVER CONFIDENCE LEVEL IS NOT HIGH THAT THE CAP WILL ALLOW THIS TO TAKE PLACE. FOR NOW...WILL HEAVY RAIN WORDING GOING IN GRIDS/ZONES. FRIDAY MORNING...DECAYING MCS MAY STILL BE OVER THE AREA AT 6 AM...ALLOWING THE FRONT TO STAY SUPPRESSED SOUTH. HOWEVER...NEARLY ALL MODEL GUIDANCE LIFTS THE FRONT NORTH TO HIGHWAY 20 DURING THE MID MORNING. CANNOT IGNORE THIS EITHER...AND WILL FOCUS BEST POPS NORTH. INSTABILITY WILL BE HIGH AGAIN DURING THE AFTERNOON...WITH ANOTHER THREAT OF SEVERE HAIL AND HEAVY RAIN. TEMPERATURES WILL RISE RAPIDLY SOUTH OF THE FRONT IN A CAPPED ATMOSPHERE. HIGHS SHOULD RANGE NEAR 80 NORTH TO UPPER 80S TO AROUND 90 CENTRAL AND SOUTH. MUGGY AND HOT. ...ERVIN... && .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) THE PRIMARY FORECAST CONCERN IS THE CONTINUING FRONT WAFFLING ACROSS THE AREA...LIKE THE CAT THAT CAME BACK THE VERY NEXT DAY. BECAUSE OF THIS...WILL BE HARD TO LIMIT MENTION OF POPS TO JUST A FEW PERIODS. HYDRO COULD BECOME A CONCERN EVENTUALLY...WITH REPEATED PRECIP CHANCES. SHORT TERM MODELS AGREE THAT FRONT IS NORTH OF THE FORECAST AREA BY FRIDAY EVENING...PUTTING US BACK IN THE WARM SECTOR. THE FRONT COMES BACK...AGAIN...AS A COLD FRONT SATURDAY...STALLING ACROSS THE FORECAST AREA THRU SATURDAY NIGHT. A WAVE MOVES EAST OUT OF THE PLAINS SUNDAY...KICKING THE FRONT EAST AS A COLD FRONT SUNDAY AFTERNOON OR EVENING. THE UPPER JET PROVIDES SUPPORT THRU THE PERIOD...WITH A WEAK RIGHT REAR QUAD FRIDAY NIGHT...COUPLING BETWEEN JET MAXES SATURDAY AND SATURDAY NIGHT...AND A WEAK FRONT LEFT QUAD SUNDAY...WHICH WILL PROVIDE PERIODS OF MODERATE VVS AND UPPER DIFFLUENCE. AMPLE LOW-LEVEL MOISTURE AND THE NOSE OF A GOOD LOW-LEVEL JET IN OR NEAR THE FORECAST AREA THRU THE PERIOD WILL ALSO PROMOTE PRECIP CHANCES. THE FRONT STALLS AGAIN SOUTH ACROSS MISSOURI MONDAY...LIFTING BACK INTO THE FA MONDAY NIGHT...BEFORE FINALLY GETTING A BIGGER KICK EAST TUESDAY OR TUESDAY NIGHT...AS A 500MB SHORT WAVE MOVES OVERHEAD. A WEAK RIDGE OF HIGH PRESSURE BUILDS IN WEDNESDAY...WITH ANOTHER STRONGER 500MB SHORT WAVE POSSIBLE. THE MRF SHOWS WEAK SURFACE TROFFING THURSDAY. BEST CHANCES FOR HEAVY RAIN AND HYDRO CONCERNS WILL BE SATURDAY NIGHT...WITH FRONT POSSIBLY STALLED ACROSS THE AREA...SUNDAY AFTERNOON WITH THE SURFACE LOW AND A STRONG VORT...AND MONDAY NIGHT WITH THE FRONT AGAIN ACROSS THE FA. ...REA... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ABE/REA
Hazardous weather outlook, May 20, 5:25 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT THU MAY 20 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT BY MID AFTERNOON BETWEEN HIGHWAYS 20 AND 34 IN EASTERN IOWA AND NORTHWEST ILLINOIS. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS OVER 60 MPH...AND HEAVY RAINFALL. STORMS MAY EVOLVE INTO ONE OR MORE CLUSTERS BY EVENING ACROSS THE AREA WITH THE MAIN THREAT SHIFTING TO LOCALLY HEAVY RAINFALL. TRAINING OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80...RESULTING IN HEAVY RAINFALL AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 80 ON FRIDAY. A FEW DISSIPATING THUNDERSTORMS WILL BE POSSIBLE UNTIL MID MORNING FRIDAY OVER THE ENTIRE AREA. THESE ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTHERN HALF OF THE OUTLOOK AREA FROM LATE AFTERNOON INTO FRIDAY NIGHT. THERE WILL BE THE POTENTIAL FOR LARGE THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL...AND TO A LESSER DEGREE LARGE HAIL...OVER THE NORTHERN HALF OF THE AREA FRIDAY NIGHT AND THEN ACROSS MUCH OF THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE A CONTINUED THREAT OF FLASH FLOODING. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY...BUT IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHEETS
In the hours before
Local storm report, May 20, 7:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL SOUTH ENGLISH 41.45N 92.09W
05/20/2004 0.75 INCH KEOKUK IA TRAINED SPOTTER
OCCASIONAL PEA TO DIME SIZE HAIL.
0645 PM HAIL WASHINGTON 41.30N 91.69W
05/20/2004 0.75 INCH WASHINGTON IA TRAINED SPOTTER
DIME TO PENNY SIZE HAIL.
0632 PM HAIL 1 N DAVIS 42.44N 89.42W
05/20/2004 0.75 INCH STEPHENSON IL TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
14Local storm report, May 20, 7:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL WELLMAN 41.47N 91.84W
05/20/2004 0.25 INCH WASHINGTON IA LAW ENFORCEMENT
&&
CHSLocal storm report, May 20, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL WELLMAN 41.47N 91.84W
05/20/2004 0.75 INCH WASHINGTON IA TRAINED SPOTTER
&&
CHSLocal storm report, May 20, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL WELLMAN 41.47N 91.84W
05/20/2004 0.88 INCH WASHINGTON IA LAW ENFORCEMENT
&&
CHSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 64 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 66 min |
| May 21, 6:28 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 62 min |
| May 21, 3:26 PM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| May 21, 3:27 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 21, 3:38 PM CDT | Tornado Warning | DVN | Benton | 37 min |
| May 21, 4:12 PM CDT | Tornado Warning | DVN | Linn | 63 min |
| May 21, 4:14 PM CDT | Tornado Warning | DVN | Benton | 31 min |
| May 21, 4:43 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Delaware, Linn | 6 hr |
| May 21, 4:44 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| May 21, 4:48 PM CDT | Tornado Warning | DVN | Benton | 57 min |
| May 21, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 54 min |
| May 21, 5:05 PM CDT | Tornado Warning | DVN | Jones | 55 min |
| May 21, 5:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 54 min |
| May 21, 5:38 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 67 min |
| May 21, 5:51 PM CDT | Flash Flood Warning | DVN | Jones | 6 hr |
| May 21, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.